Texas, 2010

Heavy Rain in Texas, September 23 to 25, 2010

September 23 to 25, 2010 · NWS LUB · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed over the South Plains during the afternoon hours of the 23rd, 24th and 25th. This convection occurred beneath a tropical moisture plume that was associated with the remnants of former Pacific Tropical Storm Georgette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered showers and thunderstorms developed over the South Plains during the afternoon hours of the 23rd, 24th and 25th. This convection occurred beneath a tropical moisture plume that was associated with the remnants of former Pacific Tropical Storm Georgette. Localized heavy tropical downpours accompanied the stronger storms. One such storm impacted southwest Lubbock shortly before 15:30 CST on the 23rd. Rainfall amounts totaling between a half inch and an inch reportedly fell over southwest Lubbock neighborhoods in the span of only fifteen minutes. Rain waters ponded a foot high in two intersections and resulted in stalled vehicles along 98th Street at Slide and Indiana Avenues. A second storm with similar rain totals occurred shortly before 16:00 CST on the 24th. As a result, ponding water reportedly covered a portion of the 5100 block of 82nd Street. Additional showers and storms over the eastern South Plains resulted in nearly three and a half inches of rainfall in a six hour period over portions of Crosby County during the afternoon of the 25th, where ponding water filled many Crosbyton city streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 23, 2:40 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 23, 2:40 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT THU SEP 23 2010

.SHORT TERM...
INITIAL SHIELD OF PRECIPITATION THIS MORNING YIELDED DECENT RAINFALL
TOTALS ACCORDING TO WEST TEXAS MESONET OBSERVATIONS ACROSS THE
NORTHWESTERN SOUTH PLAINS...BUT THE MAJORITY OF THE AREA HAS NOT
SEEN AS MUCH RAINFALL AS WAS ADVERTISED YESTERDAY BY THE MODELS.
ALSO...THE REMNANTS OF GEORGETTE HAVE PUSHED OFF TO THE NORTHEAST OF
THE AREA REMOVING THE INITIAL SOURCE OF LIFT.  HOWEVER...MODELS AND
NOW RADAR OBSERVATIONS ARE PICKING UP ON A SECOND AREA OF
PRECIPITATION THAT IS DEVELOPING ALONG A SOUTHWEST TO NORTHEAST
ORIENTED LINE.  THIS FEATURE IS FORECAST TO SLOWLY MOVE EAST ACROSS
THE AREA AND APPEARS TO CORRELATE WITH SOME SORT OF WEAK PACIFIC
FRONTAL BOUNDARY OR THE BACK EDGE OF THE MID-LEVEL MOISTURE PLUME.
FOR TONIGHT...DID PULL POPS BACK CONSIDERABLY AS MODELS SHOW THIS
NARROW BAND OF PRECIP DISSIPATING AFTER MIDNIGHT GIVING US A BRIEF
WINDOW OF DRY WEATHER.  MIN TEMPS WILL BE TRICKY AS DRIER AIR AND
CLEAR SKIES ACROSS THE NORTHWESTERN ZONES MAY ACTUALLY ALLOW TEMPS
TO COOL INTO THE UPPER 50S WHILE REMNANT MOISTURE FROM PRECIPITATION
ACROSS THE CENTRAL AND CLOUD COVER OVER THE EASTERN ZONES HELP TO
HOLD MINS UP.  THERE MAY BE AREAS OF FOG AS WELL IN THE MORNING IF
WE DO MANAGE TO CLEAR OUT AND WINDS GO LIGHT AND VARIABLE TOWARDS
SUNRISE.

HEADING INTO FRIDAY MORNING...A WEAK COLD FRONT WILL SAG SOUTHWARD
INTO THE AREA AND LIKELY STALL OUT OVER OR JUST SOUTH OF THE
FORECAST AREA.  THIS FEATURE WILL START TO MIX OUT DURING THE DAY
AND LIFT NORTHWARD AS A WARM FRONT.  MODELS ONCE AGAIN DEVELOP
PRECIPITATION WITH THIS FEATURE TOMORROW AFTERNOON ACROSS PARTS OF
THE AREA BUT COVERAGE REMAINS HIGHLY UNCERTAIN. DID BRING POPS DOWN
AS THE DEEP-LAYER MOISTURE VALUES ARE NOT EXPECTED TO BE AS HIGH AS
TODAY WHICH MAY HELP LIMIT PRECIPITATION COVERAGE.  ALSO CONTINUED
TO HOLD TEMPERATURES A FEW DEGREES UNDER GUIDANCE VALUES AS WEAK
EASTERLY UPSLOPE FLOW AND MOSTLY CLOUDY SKIES SHOULD HELP TO HOLD
MAX TEMPS DOWN TOMORROW.

JORDAN

&&

.LONG TERM...
UA TROUGH NEAR THE NORTHERN PLAINS WILL CONTINUE TO TRANSLATE NE AND
BE LOCATED NNE OF THE GREAT LAKES REGION BY FRIDAY NIGHT. A COLD
FRONT IS PROGGED TO MOVE SOUTH ACROSS THE ENTIRE SOUTH PLAINS FRIDAY
EVENING WITH FORECAST SOLUTIONS HINTING AT UPSLOPE SFC WIND
CHARACTERISTICS...AND SHOWER/THUNDERSTORM DEVELOPMENT PRIMARILY
ACROSS CENTRAL...EASTERN AND SOUTHEASTERN ZONES. PRECIP CHANCES WILL
CONTINUE ON SATURDAY AS REMNANT SUBTROPICAL MOISTURE COMBINES WITH A
LINGERING FROPA ACROSS THE CWA. ALTHOUGH MODEL SOUNDINGS HINT AT
STEEPENING LAPSE RATES ON SATURDAY...SYNOPTIC LIFT APPEARS MODERATE
AT BEST. HOWEVER...INSTABILITY INDICES OF CAPE VALUES NEARING 2000
J/KG AND 0-6 KM BULK SHEAR VALUES NEARING 25 KTS SUGGEST THE PROSPECT
OF A FEW ISOLATED STORMS HAVING THE CAPABILITY OF APPROACHING STRONG
LEVELS /WITH PARTICULAR INTEREST GIVEN TO AREAS OFF THE CAPROCK/.

A STRONG UA LOW WILL DIVE SSE FROM CANADA AND BE LOCATED ACROSS THE
UPPER MISSISSIPPI VALLEY SUNDAY MORNING...AS UPPER LEVEL RIDGING
AMPLIFIES ACROSS THE WESTERN CONUS...AND THUS INDUCE NORTHERLY FLOW
ALOFT. HENCE...THE SAID UA LOW WILL AID TO DRIVE A SECONDARY FROPA
ACROSS THE CWA SUNDAY MORNING. HOWEVER PRECIP CHANCES AND BEST
FRONTOGENTICAL FORCING WILL BEGIN TO SHIFT SOUTH OF THE CWA BY SUNDAY
AFTERNOON/EVENING...THANKS TO THE FILTERING OF DRIER ACROSS THE
REGION FROM THE UA RIDGE WEST OF THE CWA.

RECENT RUNS OF MEDIUM TO LONG RANGE SOLUTIONS HAVE BEGUN TO SHOW
BETTER CONSENSUS REGARDING THE TRAJECTORY OF THE AFOREMENTIONED UA
LOW. IN GENERAL...IT IS PROGGED TO DIVE SE ACROSS THE CENTRAL/LOWER
MISSISSIPPI VALLEY MONDAY MORNING...WITH A QUICK EJECTION NE TOWARDS
THE NORTHEASTERN CONUS BY TUESDAY. THUS THIS SOLUTION WILL ALLOW THE
CONTINUATION OF OF DRY AIR PROPAGATION ACROSS THE REGION FROM THE UA
RIDGE WEST OF THE SOUTH PLAINS...WHICH WILL AID TO INHIBIT STORM
POTENTIAL.  THUS...HAVE KEPT POPS BELOW MENTIONABLE LEVELS AFTER
SUNDAY MORNING. TEMPS WILL THEREFORE WARM GRADUALLY INTO THE LOW TO
MID 80S BY MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  81  59  82  55 /  20  20  20  20  20
TULIA         64  81  61  80  57 /  30  20  30  30  20
PLAINVIEW     64  81  62  80  58 /  30  30  30  30  20
LEVELLAND     64  79  61  79  59 /  20  30  40  30  20
LUBBOCK       66  80  64  79  61 /  30  30  40  40  20
DENVER CITY   65  79  62  81  59 /  20  30  50  50  30
BROWNFIELD    65  79  64  78  61 /  30  30  50  50  30
CHILDRESS     70  81  65  81  60 /  40  40  40  30  20
SPUR          69  80  66  78  62 /  30  40  50  50  20
ASPERMONT     71  83  67  78  63 /  40  40  50  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/29
Hazardous weather outlook, Sep 23, 5:12 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 AM CDT THU SEP 23 2010

TXZ021>044-241115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 AM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

.FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE
OUTLOOK AREA TODAY AND TONIGHT. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL WHICH MAY CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROSPECTS OF WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE URGED TO RELAY
ANY REPORTS OF FLOODING OR WEATHER IMPACTS TO THE NATIONAL
WEATHER SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Lubbock

When
September 23, 3:10 PM CST to 3:25 PM CST
Where
Lubbock County, 2.15 mi S of Doud to 4.92 mi W of Lubbock Airpark
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.539, -101.934

Heavy Rain, Lubbock

When
September 24, 3:35 PM CST to 3:55 PM CST
Where
Lubbock County, 4.75 mi SSE of Doud to 3.69 mi WNW of Lubbock Airpark
Reported by
Law Enforcement
Coordinates
33.507, -101.897

Heavy Rain, Crosby

When
September 25, 11:00 AM CST to 4:00 PM CST
Where
Crosby County, Crosbyton
Reported by
Newspaper
Coordinates
33.670, -101.250

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255069, 255070, 258073.